Prescription mistakes can be some of the most devastating; sometimes patients don't realize that they've taken the wrong dosage or that the pills they received weren't the right medication at all. Prescription mistakes can happen when a doctor prescribes the wrong drug or when a pharmacist fills the wrong one.
It's safe to say that humans are not infallible, and mistakes do happen. This is why it's important to double- and even triple-check patient records and orders to make sure that the drugs they receive don't interact with current medications and are actually the right treatment for a medical condition.
One of the most common mistakes is when a prescription label has the wrong dosage instructions. It might not be bad if it's giving a patient slightly less than necessary, such as two pills instead of three, since patients sometimes receive different dosages for illnesses such as infections or anxiety. What is a problem is when the drug is given in much too high or much too low of a dose. For example, if a patient with diabetes is given too little insulin, it can result in hyperglycemia, which could be fatal. If he or she is given too much, then hypoglycemia could occur and his or her organs could shut down.
Other mistakes to look out for include getting similarly named drugs mixed up. For example, Zoloft treats depression and anxiety, but Zyrtec treats allergies. Xopenex, which sounds similar, treats asthma. Getting any of these mixed up could lead to horrible side effects or unwanted symptoms in patients.
If this happens to you, it's important to reach out for medical care right away. The issue should be corrected by your doctor and pharmacist. If you've suffered an injury, you can pursue a medical malpractice case.
Source: U.S. News & World Report, "How to Deal With Prescription Mistakes," Lisa Esposito, accessed Nov. 18, 2016